Hail, McHenry
- When
- September 22, 4:05 PM CST to 4:10 PM CST
- Where
- McHenry County, Huntley
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -88.983
8 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 22, 2:00 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 300 PM CDT THU SEP 22 2005 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... MAIN FORECAST CONCERNS WILL BE ON PRECIP CHANCES THROUGH THE WEEKEND WITH SERIES OF SHORT WAVES/WARM ADVECTION EPISODES TO AFFECT THE AREA. CONVECTION HAS HAD A TOUGH TIME GETTING STARTED SO FAR THIS AFTERNOON WITH ONLY STORMS HAVING FORMED IMMEDIATELY IN THE VICINITY OF COLD FRONT DROPPING SOUTHWARD. SOUTH OF I-80 TEMPS HAVE HAD LITTLE TROUBLE WARMING INTO THE LOWER 90S BUT ALSO HAVE HAD DRIER DEW PTS IN THE LOWER 60S WHICH HAVE EFFECTIVELY CAPPED THINGS GIVEN WARM LAYER IN 800-650 HPA LAYER. MID LEVEL SHORT WAVE ALSO HAS AIDED IN CONVECTIVE INITIATION NEAR FRONTAL BOUNDARY WITH INCREASED FRONTOGENETIC RESPONSE...BUT THIS SHORT WAVE IS EXPECTED TO MOVE EAST OF THE AREA LATER THIS EVENING. FRONT WILL CONTINUE TO TRACK SOUTHWARD THROUGH CWA OVERNIGHT...TAKING BETTER CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS AS MID LEVELS COOL TO WEAKEN CAP IN PLACE. WINDOW FOR ADDITIONAL SEVERE WEATHER APPEARS RATHER LIMITED ONCE FORCING FROM AFOREMENTIONED SHORT WAVE WANES...AND SURFACE BASED INSTABILITY WEAKENS THIS EVENING. MADE VERY FEW CHANGES TO THE FORECAST FOR THIS CYCLE...WITH FRONTAL BOUNDARY EXPECTED TO MOVE BACK NORTHWARD FRIDAY NIGHT INTO SATURDAY WITH RENEWED ISENTROPIC LIFT. HAD TO MAINTAIN BROADBRUSH NATURE OF POPS THROUGH SUNDAY WITH BAROCLINIC ZONE WAVERING BACK AND FORTH THROUGH MID MS VALLEY BUT TEMPS SHOULD REMAIN SOMEWHAT COOLER...IN THE 70S. HAVE LEANED MORE TOWARD GFS SOLUTION IN HOLDING BACK NEXT AMPLIFIED SHORT WAVE ACROSS WESTERN CONUS TROUGH FOR THE WEEKEND VERSUS NAM IDEA OF DAMPENING UPPER RIDGE MUCH MORE WITH A MORE PROGRESSIVE TROUGH. THUS...WILL TREND MORE TOWARD WARMER MEX GUIDANCE FOR THE WEEKEND. COOLER AIR TO SETTLE INTO THE GREAT LAKES MONDAY AS UPPER RIDGE BUILDS ACROSS THE ROCKIES WITH NEXT CHANCE OF PRECIP NOT UNTIL LATE TUESDAY OR WEDNESDAY AS FLOW FLATTENS AND ACTIVE SHORT WAVE PATTERN SETS UP AGAIN. NDM && .AVIATION... THE FRONT IS EXPECTED TO PASS THROUGH THE TAF AREA BETWEEN 19 UTC TO 22 UTC. EXPECT THE THUNDERSTORMS TO FORM ALONG THE FRONT. THE TIMING OF THE FRONT MOVEMENT WAS FROM THE WORKSTATION ETA AND SURFACE ANALYSIS. THE TAMDAR SOUNDING AT AT MOLINE AT 1437 UTC SHOWS SOME CAPE BUT MORE CIN. BUT AT ORD THE ACARS SOUNDING SHOWS 2279 J/KG WITH LITTLE CIN AT 1723 UTC. THERE IS A POOLING OF HIGH DEWPOINTS FROM FORT MADISON IOWA TO CHICAGO AT 17 UTC. THERE IS WARMER AIR FROM ST LOUIS TO KANKAKEE. IF THE SUN REMAINS THERE MAY BE MORE ENOUGH PARCEL ACCELERATION FROM SURFACE PARCELS THAT THAT MAY BE ENOUGH TO BREAK THE 812 MB WARM LAYER. SO WILL KEEP THE THUNDERSTORMS IN THE FORECAST FOR THIS AFTERNOON. THE FRONT PASSES THROUGH LATER THIS EVENING AND WE EXPECT SOME STRATUS CLOUDS TO PASS OVER THE TAFS WITH THE NORTHEAST FLOW LATE TONIGHT. WHW && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...SMALL CRAFT ADVISORY THRU FRIDAY EVENING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CDT THU SEP 22 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-231100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT THU SEP 22 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT INTO SUNDAY...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-231100- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CDT THU SEP 22 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE EVENING WITH THE MAIN THREATS BEING HAIL AND WIND GUSTS OVER 35 KNOTS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS INTO FRIDAY EVENING. WINDS WILL SHIFT TO THE NORTHEAST EARLY THIS EVENING AND INCREASE TO 15 TO 25 KNOTS...WITH WAVES BUILDING TO 5 TO 8 FEET OVERNIGHT. WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET FRIDAY EVENING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY NIGHT INTO SUNDAY...AND AGAIN ON WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The Chicago radar (KLOT), 88 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny to quarter size hail reported near Route 31 and Route 62.
Tree limbs were blown down.
Quarter size hail was reported near Route 53 and Baldwin Roads.
Two foot diameter trees were blown down. Numerous large tree limbs, 12 inches in diameter, were blown down. Some limbs fell onto houses.
Quarter size hail was reported at Almond and Dada.
Quarter size hail was reported near Lake Cook and Lexington Roads.
Tree limbs and power lines were blown down between Lenore and Streator.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476417, 5476418, 5474572, 5474573, 5474575, 5474574, 5474576, 5474577, 5474578, 5474579, 5474580.